Return to the Health Forum | Post a Follow-Up

 o
Warfarin side effects

Posted by bonebloodyidle (My Page) on
Tue, Apr 21, 09 at 19:15

Last year my wife (38) had a mild stroke and since then has been on warfarin. Apart from the tiredness that seems to go with this course of drugs, it would appear to provoke mood swings which is not doing wonders for our relationship. Her INR readings have always been within the parameters specified upon discharge from hospital (2 to 3). Due to the tiredness she is unable to drive or return to work as she is a factory worker responsible for operating machinery. We don't need the money but being cooped up in the house is really getting to her, and combined with the mood swings this is making things ten times worse. Her doctor says she must just grin and bear this but if she stays on this then one or both of us will go crazy. Someone else must have this problem too. Any suggestions?


Follow-Up Postings:

 o
RE: Warfarin side effects

I'm so sorry for all the troubles you and your wife are having. She is so young for these medical problems. You are kind to reach out here for help.

Your wife must be very discouraged and unhappy to go from a working woman who could get in the car and go, to someone who is housebound. I can certainly understand the stress this puts on your relationship.

It's hard to accept the "grin and bear it" attitude of the doctor, isn't it? I wonder if warfarin is the culprit or she is depressed by being housebound. You might research side affects of warfarin on the internet. Also, have you asked the doctor if there is an alternative medication she could try if you feel it is the warfarin causing her distress?

I'm sorry to say I really don't know the answer to your question, but there is another board where I have gotten in touch with others sharing my medical problems. It's called healthboards.com. There is a forum for stroke, so you could pose your question there.

Also, the Kitchen Table forum here at GardenWeb has a lot of traffic, more than here on the Health Forum, so I would suggest you pose your question there also. It's a group of really nice people, and if anyone else takes warfarin, they can let you know how it goes for them.

Heartfelt best wishes for happier times to come.

s


 o
RE: Warfarin side effects

Thanks Socks. I'm aware of Spike's view on posting the same topic in more than one area so I am reluctant to do this.

What makes me really cross is that I took my wife all the way to Dublin today for her appointment with the specialist to review the results of the MRI scan she had back in February. We were both really hoping that she would be taken off the warfarin. What we heard was a bit of a blow. They had lost the results of the scan. They are probably stuck in an inbox somewhere in Bangalore. Now my wife gets really claustrophobic and had to be sedated for that scan and it is not an experience she would like to repeat, especially if the repeat is down to the incompetence of the health service. So we now have to wait another three months, in the meantime her car is being put up for sale and her life is staying on hold. Only glimmer of hope is that she has been given a prescription for some happy pills to try and counteract the mood swings. We'll see if they work. If I am in the papers for either murder or suicide you can take it as red that they don't.


 o
RE: Warfarin side effects

I hate to mention this, but it might be a factor that you should check out. Her age. She's getting towards that time of life when women start getting depressed and weird because of menopause. Has she had a GYN check up lately? We can get pretty cranky when that sort of thing rears it's ugly head! Hormones do strange things, not only to the body, but to the mind as well.

I know what she means about the MRI. I just had one. The weird noises that came and went drove me crazy. Not being able to move was the last straw. There is no way on earth that they would ever get me into that tube again without major sedation.


 o
RE: Warfarin side effects

agnespuffin that had crossed my mind. She was fairly young (10) which was young back then (1980) for her periods to start so I kind of anticipated 'the change' coming a bit early. I'm not entirely sure how to raise this sensetive subject with her, especially with everything else going on right now. I think she needs more than just the stroke related support. Everything seems to be so passive with her, sweep it under the carpet and ignore it whereas I have more of a 'take the bull by the horns and deal with it' attitude. That may be a bit heavy handed here, so I am holding back for now.


 o
RE: Warfarin side effects

Talk to her doctor if you can. It may be that it would be something he could suggest.....as if wanted her to have a good GYN check up. Pap test and all that other stuff. There doesn't have to be a mention of the word "menopause" Her hormones can start causing problems before the usual physical problems, like period disruption, night sweats, hot flashes, start making her aware of it.

Anyway, it's worth looking into because, sooner or later, it's going to happen. Her doctor will be more on the lookout for problems.


 o
RE: Warfarin side effects

I'm on warfarin and have been for sometime. I don't think I have mood swings. If I do, I don't realize it. I'm on predisone as well and am terribly exhaisted a lot of the time. I have been blaming the prednisone. However, I was put on both at the same time. Just at the time that I was being tested for polymyalgia rheumtaica I also had an attack of atrial fibrilation and was started on the warfarin by another Dr. Both Dr.s know the meds that I am on.

Hope things soon improve for both of you.

I love the Kitchen Table forum and don't check this one often, but felt I wanted to reply to your posting.
ivamae


 o
RE: Warfarin side effects

By some fluke the hospital found her scan results and last week took her off the warfarin. Within 48 hours the mood swings stopped and she now seems so full of life. She still can't go back to work and doesn't feel fit to drive, but at least she is off this horrible drug and we can start getting some normality back in our lives.

I'm not saying here that warfarin provokes mood swings in everyone who is prescribed it, as each individual can have a different reaction to medication. But I did do considerable research on this subject and have found that many people have experienced severe fatigue and mood swings whilst being on warfarin. Unfortunately my wife was one of those unfortunate people. However, she is now nearly a year off the cigarettes and has cut down the salt so I am hoping that there will be no need for her to go back on this stuff.


 o
RE: Warfarin side effects

Why not try researching google for Warfarin side effects?
Hope things might be better both of you.

Here is a link that might be useful: warfarin side effects


 o
RE: Warfarin side effects

Glad to hear things are better.


 o
RE: Warfarin side effects

I just heard that warfarin can cause weight gain. Is this true? My dose varies from 5mg per day to 7.5 depending on my INR. I am one of those that can't get a stable 2-2.5 reading so I have to go weekly for a blood test.


 o Post a Follow-Up

Please Note: Only registered members are able to post messages to this forum.

    If you are a member, please log in.

    If you aren't yet a member, join now!


Return to the Health Forum

Information about Posting

  • You must be logged in to post a message. Once you are logged in, a posting window will appear at the bottom of the messages. If you are not a member, please register for an account.
  • Posting is a two-step process. Once you have composed your message, you will be taken to the preview page. You will then have a chance to review your post, make changes and upload photos.
  • After posting your message, you may need to refresh the forum page in order to see it.
  • Before posting copyrighted material, please read about Copyright and Fair Use.
  • We have a strict no-advertising policy!
  • If you would like to practice posting or uploading photos, please visit our Test forum.
  • If you need assistance, please Contact Us and we will be happy to help.


Learn more about in-text links on this page here